Texas, 2012

Drought in Texas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS LUB · 24 events in 24 counties and zones

Drought conditions slightly improved through the month of September largely due to beneficial rainfall toward the end of the month. However, much of this rainfall only brought short term drought relief.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions slightly improved through the month of September largely due to beneficial rainfall toward the end of the month. However, much of this rainfall only brought short term drought relief. Severe drought (D2) replaced a large portion of the extreme drought (D3) over the Rolling Plains and eastern South Plains. Elsewhere, extreme and exceptional (D4) drought persisted.

The first and last part of the month brought above average temperatures but the middle of the month saw a wet and cool period. Scattered to widespread rainfall encompassed much of the Rolling Plains mid-month and brought generally one to two inches of rainfall. A larger more widespread area of rain came toward the end of the month as tropical moisture streamed into the area via the Pacific Ocean from tropical storm Miriam. Although most rainfall from this system was south of the South Plains, rainfall amounts ranged from one half inch in the southwestern Texas panhandle to a maximum of four to five inches over the Rolling Plains. Rainfall amounts were not enough to ease long term drought conditions as 18 to 24 month rainfall remained in a high deficit. Keetch-Byram Drought Index values greatly improved by the end of September because of the abundant rainfall. Highest values were observed across the southwestern Texas panhandle between 500-600. The South Plains saw values between 400-500 while the Rolling Plains generally were observed at 300-400. A small pocket of values less than 200 existed across the southeastern Texas panhandle.

Agricultural yields slightly improved due in large part to the recent rainfall as cotton harvesting was beginning toward the end of September. Despite this, a low dryland cotton yield is expected. Irrigated cotton was performing better but still not considered well. Late planted cotton was in fair to good condition but early planted cotton was starting to be disastered-out for insurance. Winter wheat was planted after the rainfall in hopes that it would quickly grow. Wildfire activity was very low with the region still in a climatological minimum for wildfires.

Economic losses due to drought through September since the drought began were estimated near $2.4 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1156 PM CDT FRI AUG 31 2012

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGHOUT THE TAF PERIOD. LIGHT AND
VARIABLE WINDS TONIGHT WILL BE FOLLOWED BY LIGHT SOUTHERLY WINDS
TOMORROW AFTERNOON...AS FEW CLOUDS PASS OVERHEAD.

&&

PREV DISCUSSION... /ISSUED 340 PM CDT FRI AUG 31 2012/

SHORT TERM...
NO REAL CHANGES TO THE SHORT TERM. AN UPPER LEVEL HIGH WILL REMAIN
OVER THE AREA PROVIDING US WITH CLEAR AND DRY WEATHER...WITH A FEW
PUFFY CUMULUS AT MOST. TEMPS SHOULD REMAIN FAIRLY COOL AND DRY
TONIGHT WITH TEMPS TOMORROW BEING JUST A BIT WARMER THAN TODAY.
ALDRICH

LONG TERM...
HIGH PRESSURE ALOFT WILL LOOM LARGE THROUGH THE LABOR DAY WEEKEND
AND KEEP TEMPS TOASTY WITH MINIMAL PRECIP CHANCES. HIGHS SHOULD BE
MAINLY IN THE MIDDLE TO UPPER 90S...AND UP TO ABOUT 101 IN THE LOW
ROLLING PLAINS. BY TUES...THE RIDGE BEGINS TO WEAKEN AS A SERIES
OF UPPER-LEVEL TROUGHS MOVE ACROSS THE NRN CONUS. MID-LVL
MOISTURE PLUME... INCLUDING SOME MOISTURE ENTRAINED BY CURRENT
PACIFIC HURRICANE ILEANA...WILL GET DRAWN EASTWARD AND MAY RESULT
IN MORE AFTN AND EVEN TSTM COVERAGE ACROSS SRN CO AND NE NM...BUT
WEAK FLOW ALOFT OVER THE CWA WILL LIKELY PREVENT ANY OF THIS
ACTIVITY FROM DRIFTING INTO OUR NW ZONES.

BY WEDNESDAY...FLOW ALOFT WILL BEGIN TO BECOME MORE NORTHWESTERLY
AND A COLD FRONT WILL APPROACH FROM THE NORTH. THE 12Z ECMWF
BRINGS THE FRONT BRIEFLY INTO OUR NRN ZONES BEFORE LIFTING IT BACK
NORTH ON THURSDAY WHILE THE 12Z GFS SHOWS THE FRONTAL ZONE
REMAINING IN OUR AREA THROUGH THU. WE SHOULD SEE A COOL-DOWN IN
EITHER CASE...BUT THE GFS DEPICTION WOULD CERTAINTY BE MORE
CONDUCIVE FOR RAIN CHANCES. WE/LL KEEP POPS LIMITED TO A SLGT
MENTION ON THURS ACROSS THE FAR SRN PANHANDLE FOR NOW UNTIL THERE
IS BETTER CONSISTENCY. BY NEXT WEEKEND...THERE IS PRETTY GOOD
INDICATION OF A STRONGER FRONTAL SURGE AS UPPER FLOW BECOMES MORE
AMPLIFIED WITH A DEEP TROUGH DEVELOPING IN THE GREAT LAKES AND
MIDWEST. THIS SCENARIO WOULD LIKELY BRING COOL TEMPS AND BETTER
RAIN CHANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        52  92  59  95  64 /   0   0   0   0   0
TULIA         56  94  64  97  67 /   0   0   0   0   0
PLAINVIEW     56  95  65  97  66 /   0   0   0   0   0
LEVELLAND     57  94  65  95  64 /   0   0   0   0   0
LUBBOCK       59  95  67  97  69 /   0   0   0   0   0
DENVER CITY   59  93  67  94  65 /   0   0   0   0   0
BROWNFIELD    60  94  66  95  66 /   0   0   0   0   0
CHILDRESS     62  98  70  99  71 /   0   0   0   0   0
SPUR          63  97  71  97  69 /   0   0   0   0   0
ASPERMONT     68  99  71  99  74 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Aug 31, 4:55 AM CST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
555 AM CDT FRI AUG 31 2012

TXZ021>044-011100-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
555 AM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

JORDAN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409310, 409311, 409312, 409313, 409314, 409315, 409316, 409317, 409318, 409319, 409320, 409321, 409322, 409323, 409324, 409325, 409326, 409327, 409328, 409329, 409330, 409331, 409332, 409333.